Q:

4/25/2014
Patient has history of recurrent otitis media. In February while he was treated with Amoxil (Day # 6 or 7) he developed itchy rash on the back followed by red spots and plaques diagnosed with acute urticaria. He was put on Benadryl and Allegra as well as topical Callamine lotion or Benadryl gel. Next few days his rash got worse and developed some purplish lesions followed by generalized swelling of the skin especially on his legs. It is not clear to me if he had any fever at that time, according to the mother he had fever but I was not able to verify this information. During that he was seen by couple of dermatologists and biopsy was obtained that showed that dermis interstitial eosinophils and rare neutrophils in the dermis however they did not find any evidence of vasculitis. He was treated with systemic steroids (IV and oral).

An interesting aspect of the history is that recently, he had an accidental ingestion of Amoxil (about 3 ml). According to the mother he has not had any issues after that.

Mother denies any joint swelling, swelling of lymph glands.

To me it looks like serum sickness type of reaction? Is there any protocol available to test these patients?

A:

Thank you for your inquiry.

Based upon the description of the rash, unfortunately there is no test that will aid you in determining whether the rash was due to the amoxicillin, and if so, what, if any, immunologic mechanism was responsible for the rash. In this instance, if you wished to give amoxicillin again, you would have to decide along with the parents whether or not the risk/benefit ratio favored the administration of this drug because oral challenge would be the only way to determine whether or not he would react again.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter